Texas, 2020

Tornado and Flash Flooding in Texas, May 22 to 24, 2020

May 22 to 24, 2020 · NWS FWD · 36 events in 14 counties and zones

May 22nd - 24th, 2020 was an active few days with two main time frames of severe weather, and scattered severe weather reports punctuated elsewhere within these few days. The highlight of this period was damaging straight-line winds across Montague, Cooke and Grayson Counties with an EF-1 tornado in Bowie (Montague County) on May 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.0 million
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

May 22nd - 24th, 2020 was an active few days with two main time frames of severe weather, and scattered severe weather reports punctuated elsewhere within these few days. The highlight of this period was damaging straight-line winds across Montague, Cooke and Grayson Counties with an EF-1 tornado in Bowie (Montague County) on May 22nd. These storms formed along an outflow boundary and front combined across our northwestern counties. The second significant round of convection was scattered diurnal storms on the 24th that produced a few instances of large hail. This second event occurred ahead of an upper level trough that set the stage for severe weather in the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 21, 7:19 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, May 21, 7:19 PM CST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
819 PM CDT Thu May 21 2020

.SHORT TERM... /NEW/
/Through Friday Evening/

A few thunderstorms developed along the dryline this afternoon
across West Texas. Satellite trends reveal new updrafts are
developing northeast. With the storms moving further away from
the primary source of lift and the outflow winds expected to push
east, they should diminish with the loss of daytime heating.
North and Central Texas will remain rain-free and mild with lows
in the upper 60s to low 70s. Persistent southerly flow will aid in
low clouds spreading across the region once again.

A cluster of thunderstorms, located in Kansas, will continue to
move southeast overnight as an upper level disturbance translates
across the Plains. This activity will send a boundary towards the
Red River on Friday and will aid in storms developing near the Red
River Friday afternoon, pushing toward the I-20 corridor late
Friday evening. Steep mid level lapse rates and modest shear
across North Texas would support a threat of damaging wind gusts
and hail as the storms develop.

Garcia

&&

.LONG TERM... /Issued 216 PM CDT Thu May 21 2020/
/Friday Night through Thursday/
A moist and unstable airmass over the region will result in very
high instability with MLCAPE possibly exceeding 4000 J/KG Friday
evening. While mid level flow is weaker than the typical threshold
for supercells, the high instability, deep convective cloud layer,
may allow for some brief supercellular structures. In general
these storms will be efficient cold pool producers, which will
limit the tornado threat, but damaging winds and hail are
possible. Storms will likely congeal into a short line or cluster
and lumber south and southeastward across the northern zones
Friday evening and overnight. The NAM and HRRRv4 simulate a
classic backbuilding pattern along the western flank of the
system late Friday night which would certainly raise the flash
flooding potential over the northern CWA. In general most of the
CAMS keep the storms moving and dissipate them by sunrise
Saturday. This probably means the atmosphere should be in recovery
mode for much of the day Saturday leading to a generally quiet,
rain-free, but very muggy day. If the backbuilding convective
solution does verify however, convection may linger into the late
morning hours Saturday and impact areas south of the I-20 corridor
with more widespread rain and storms. PoPs Saturday will be
highest across the southern zones where the airmass will likely be
untapped from the Friday night convective event.

As an upper level trough digs southward across the Rockies it will
send a shortwave trough through southern Texas Saturday night.
This should result in an MCS likely moving eastward into
southeastern Texas Saturday night. This system may clip the
southern zones Saturday night, or it may end up being too far
south. Most of the deterministic models and ensemble means amplify
the vorticity associated with this system and bring it northeast
into our area Sunday with widespread QPF. Am concerned the models
may be overdoing the QPF and storm potential Sunday, as a MCS in
southern Texas usually means our region will be in an area of
subsidence for many hours until the MCS can dissipate or get out
of our fetch of Gulf of Mexico air. Thus, while I will keep PoPs
fairly high (40-60%) Sunday, it may just be some elevated showers
that impact us from the vorticity maximum aloft moving through.
Cloudy skies should prevail and help to keep highs in the lower
80s (on the cooler side for late May) but the humidity will be
high.

By Monday an upper low should close off at the base of the upper
level trough and meander into the New Mexico and West Texas region
and hang out for a few days. This will be a favorable location for
a prolonged fetch of very moist Gulf of Mexico air while providing
periodic lift for convection over Texas. This convection may not
be very organized (meaning we will just see some clusters of rain
and storms roaming the region day and night). Instability will be
limited due to increased cloud cover and eventually the
convective overturning will lower lapse rates aloft. Thus, the
forecast is for a prolonged stretch of generic scattered showers
and a few storms through pretty much all of next week.
Temperatures look to be below normal due to the clouds and
moisture, and eventually a cold front may make it into the region
Wednesday with highs possibly struggling to get out of the 70s.
Needless to say we will be more concerned about locally heavy
rainfall and flooding next week than severe weather potential.

TR.92

&&

.AVIATION... /NEW/
/00Z TAFs/

No aviation concerns are expected through midnight as VFR
prevails, but MVFR ceilings will return after 8-9Z across all
terminals. Similar to previous days, stratus will linger through
midday before returning to VFR. Showers and thunderstorms are
forecast to develop along the Red River late Friday afternoon and
evening and track south towards the Metroplex terminals after 00Z.
Otherwise, southerly winds with speeds near 15 knots and higher
gusts are possible on Friday.

Garcia

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    71  91  71  87  71 /  10  20  30  20  10
Waco                70  90  71  88  71 /  10  10  20  30  20
Paris               66  85  68  85  69 /  20  20  30  20  10
Denton              69  90  69  86  70 /  10  40  40  20  10
McKinney            69  88  70  86  70 /  10  20  30  20  10
Dallas              71  91  71  88  71 /  10  20  30  20  10
Terrell             69  87  70  87  70 /  10  10  20  20  10
Corsicana           70  88  71  86  71 /  10  10  20  30  20
Temple              70  90  72  87  71 /  10  10  10  30  20
Mineral Wells       69  92  68  85  68 /  10  30  40  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

22/26
Hazardous weather outlook, May 21, 8:12 PM CST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
912 PM CDT Thu May 21 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-230215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
912 PM CDT Thu May 21 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Isolated storms are possible west of Highway 281 this evening. Severe
weather is not expected, but a few storms could contain small hail
and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible each day as an unsettled weather
pattern prevails over the region.

Thunderstorms, a few of which may be severe, will likely develop and
impact areas north of the I-20 corridor Friday afternoon and night.
These storms will develop along a front and form into a complex that
moves south and southeast with a threat for damaging winds and hail.

Storm chances will diminish Saturday, but the chances will still
continue through next week. An organized severe weather threat is not
expected, though rounds of rainfall, some locally heavy, could
increase the threat for flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 21, 10:17 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1117 PM CDT Thu May 21 2020

TXZ115-220445-
Stephens TX-
1117 PM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STEPHENS COUNTY UNTIL
1145 PM CDT...

At 1116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Albany, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

 Locations impacted include...
Breckenridge, Necessity and Crystal Falls.

LAT...LON 3296 9909 3296 9889 3263 9871 3256 9909
TIME...MOT...LOC 0416Z 263DEG 18KT 3271 9922

Garcia
Special weather statement, May 21, 11:09 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1209 AM CDT Fri May 22 2020

TXZ142-156-220530-
Mills TX-Lampasas TX-
1209 AM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAMPASAS AND SOUTH
CENTRAL MILLS COUNTIES UNTIL 1230 AM CDT...

At 1206 AM CDT, Doppler radar was tracking a strong thunderstorm in
southern Mills County, moving southeast at 20 mph. The leading edge
of the strong outflow winds associated with the storm were 8 miles
north of Bend, or 12 miles east of San Saba.

Wind gusts of 50 to 55 mph will be possible with this storm,
particularly in areas near the Colorado River. Small hail may also
accompany the storm.

If the storm maintains its intensity, these winds could impact the
city of Lampasas after 1 AM.

LAT...LON 3137 9852 3120 9824 3103 9838 3103 9844
      3106 9848 3107 9848 3108 9846 3110 9847
      3111 9846 3111 9847 3112 9850 3109 9853
      3112 9855 3114 9853 3115 9853 3117 9851
      3120 9857 3124 9856 3127 9858
TIME...MOT...LOC 0506Z 309DEG 17KT 3122 9851

25
Special weather statement, May 21, 11:31 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1231 AM CDT Fri May 22 2020

TXZ156-220600-
Lampasas TX-
1231 AM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAMPASAS COUNTY UNTIL 100 AM
CDT...

At 1229 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northwest of Lampasas to Bend.
Movement was east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm. Small
hail may also accompany the storm.

Strong thunderstorm winds will be near...
  Lampasas around 1255 AM CDT.

LAT...LON 3124 9855 3137 9833 3130 9807 3126 9804
      3109 9803 3103 9811 3103 9844 3106 9848
      3108 9846 3110 9847 3111 9846 3111 9847
      3112 9850 3109 9853 3113 9855 3117 9851
      3118 9854 3119 9854 3120 9857
TIME...MOT...LOC 0529Z 290DEG 26KT 3126 9830 3116 9838 3112 9851

25
Special weather statement, May 21, 11:44 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1244 AM CDT Fri May 22 2020

TXZ116-117-131-220630-
Hood TX-Palo Pinto TX-Parker TX-
1244 AM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PARKER...SOUTHEASTERN
PALO PINTO AND NORTHERN HOOD COUNTIES UNTIL 130 AM CDT...

At 1243 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lipan, or 16 miles south of Mineral Wells, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

 Locations impacted include...
Weatherford, Willow Park, Hudson Oaks, Annetta, Lipan, Oak Trail
Shores, Annetta South, Annetta North and Millsap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3281 9766 3248 9765 3250 9806 3251 9807
      3251 9822 3271 9824
TIME...MOT...LOC 0543Z 261DEG 28KT 3258 9814

Bonnette
Special weather statement, May 22, 12:03 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
103 AM CDT Fri May 22 2020

TXZ156-220630-
Lampasas TX-
103 AM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAMPASAS COUNTY UNTIL 130 AM
CDT...

At 102 AM CDT, Doppler radar was tracking strong thunderstorm
outflow. The leading edge of the strong winds extended from 11 miles
northwest of Kempner to near Lampasas to 11 miles east of Bend.
Movement was southeast at 25 mph.

Wind gusts up to 50 mph will be possible. Small hail may also
accompany the cluster of storms.

Strong thunderstorms will be near...
  Lampasas around 105 AM CDT.
  Copperas Cove and Kempner around 130 AM CDT.

LAT...LON 3114 9853 3116 9852 3116 9851 3118 9854
      3128 9818 3123 9802 3107 9791 3104 9791
      3103 9844 3106 9848 3108 9846 3110 9847
      3111 9846 3112 9850 3109 9853 3113 9855
TIME...MOT...LOC 0602Z 295DEG 20KT 3119 9811 3110 9819 3105 9832

25
Special weather statement, May 22, 12:54 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
154 AM CDT Fri May 22 2020

TXZ131-133-220730-
Hood TX-Johnson TX-
154 AM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON AND HOOD
COUNTIES UNTIL 230 AM CDT...

At 153 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms. One strong cell was near Oak Trail Shores. Another
was near Granbury. Movement was generally to the east at 20 mph.

Nickel size hail will be possible with these storms.

Strong thunderstorms will be near...
  Granbury around 200 AM CDT.
  Pecan Plantation around 205 AM CDT.
  Godley around 225 AM CDT.

LAT...LON 3256 9796 3256 9766 3245 9740 3230 9739
      3234 9797 3244 9804
TIME...MOT...LOC 0653Z 290DEG 17KT 3249 9793 3244 9773

25

The radar

The Dallas/Ft Worth radar (KFWS), 46 km away, was scanning. The volume nearest the first event began at 06:55 UTC.

Open the radar archive at this moment

Event by event

21 hail, 7 thunderstorm wind, 3 flash flood, 3 flood, 1 tornado, 1 lightning. Local standard time, as filed.

Hail, Hood

When
May 22, 12:54 AM CST
Where
Hood County, 2.33 mi E of Lake Granbury North
Measured
1 in hail
Reported by
Public
Coordinates
32.480, -97.780

Hail reported received via mPing.

Hail, Hood

When
May 22, 12:57 AM CST
Where
Hood County, 0.9 mi SW of Acton
Measured
0.75 in hail
Reported by
Public
Coordinates
32.440, -97.710

Hail reported received via mPing.

Hail, Van Zandt

When
May 22, 6:35 PM CST
Where
Van Zandt County, 0.58 mi E of Van
Measured
1 in hail
Reported by
Public
Coordinates
32.520, -95.640

Hail, Montague

When
May 22, 7:20 PM CST
Where
Montague County, 5.52 mi SSW of Stoneburg
Measured
1.75 in hail
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
33.596, -97.957

Golf ball sized hail was reported on Bullard Road near Highway 287.

Hail, Montague

When
May 22, 7:37 PM CST
Where
Montague County, 1.56 mi SE of Bowie
Measured
2 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.553, -97.833

Hen egg sized hail was reported in the city of Bowie on Pelham and Lee streets.

Thunderstorm Wind, Montague

When
May 22, 8:03 PM CST to 9:10 PM CST
Where
Montague County, 2.37 mi SSW of Bowie to 2.63 mi NNE of Bowie Muni
Measured
78 kt (90 mph) estimated gust
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
33.540, -97.870

Damaging straight line winds affected most of the western, northern and central portions of the City of Bowie. Straight-line wind damage was also observed northeast of Bowie along Highway 59, extending almost to the City of Montague. Within Bowie proper, large tree trunks were snapped, and many trees were uprooted. Much of this tree debris fell onto residences, resulting in roof and structural damage to these homes. Additional light structural damage, including roof, fascia and signage damage, was observed to many commercial buildings within Bowie. All of this straight-line wind damage was consistent with wind speeds ranging from 65 to 80 mph, with isolated heavier damage consistent with 80 to 90 mph winds. Within the large field of wind damage, there were some subtle indications that a brief tornado also occurred in Bowie.

Tornado, Montague

When
May 22, 8:10 PM CST to 8:12 PM CST
Where
Montague County, 1.58 mi SW of Bowie to 0.63 mi S of Bowie
Rating
EF1
Path length
1.35 mi
Path width
400 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
33.552, -97.867

Within a larger swath of damaging thunderstorms winds in Bowie, subtle evidence of a tornado was discovered. Beginning near the Best Western Hotel near Highway 59 and US 287, the orientation of damage suggested weak convergence. The intensity of the damage also suggested higher wind speeds on the order of 90 to 95 mph. Similar indicators were noted from this area northeast along a mile-long path into the central business district of Bowie, where substantial roof damage and wall damage occurred to single story and multi-story buildings. This damage was suggestive of estimated tornado wind speeds topping out around 95 mph.

Hail, Montague

When
May 22, 8:18 PM CST
Where
Montague County, 2.69 mi WNW of Bowie
Measured
2 in hail
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
33.590, -97.890

Thunderstorm Wind, Montague

When
May 22, 8:31 PM CST
Where
Montague County, 0.9 mi NW of Fruitland
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.510, -97.810

Tree limbs and other debris was reported in the road (Highway 287 to the southeast of Bowie).

Hail, Jack

When
May 22, 8:34 PM CST
Where
Jack County, 5.81 mi E of Truce
Measured
1.75 in hail
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
33.430, -97.930

Golf ball sized hail was reported near the intersection of Montague, Jack and Wise counties.

Flash Flood, Montague

When
May 22, 8:42 PM CST to May 23, 2:45 AM CST
Where
Montague County, 10.92 mi WSW of Fruitland to 1.87 mi E of New Harp
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Trained Spotter
Coordinates
33.433, -97.972

Flash flooding occurred across much of the southern half of Montague County after training strong storms produced up to 7 inches of rainfall. In Bowie, many streets were flooded and some buildings were flooded, too. Highway 59 near the Montague/Clay county line also had water over the roadway. The flooding did not subside until the next morning.

Thunderstorm Wind, Montague

When
May 22, 9:15 PM CST
Where
Montague County, 5 mi E of Forestburg
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.530, -97.483

Tree limbs up to 8 inches in diameter were knocked down by thunderstorm winds 5 miles east of Forestburg.

Flash Flood, Wise

When
May 22, 9:30 PM CST to May 23, 2:45 AM CST
Where
Wise County, 5.43 mi N of Crafton to 2.21 mi NNE of Greenwood
Cause
Heavy Rain
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
33.427, -97.917

Multiple roads across the northern portions of Wise County were flooded after storms produced up to 7 inches of rain. In particular CR 1792 was flooded in several locations and many roads in Decatur were flooded.

Hail, Jack

When
May 22, 9:51 PM CST
Where
Jack County, 2.72 mi W of Postoak
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.449, -98.197

Quarter sized hail was reported east of Shannon.

Flash Flood, Jack

When
May 22, 10:12 PM CST to May 23, 2:45 AM CST
Where
Jack County, 3.27 mi NW of Antelope to 2.41 mi NE of Truce
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.461, -98.413

Many roads across the northern portions of Jack County were flooded after nearly 7 inches of rain fell from training storms. In particular, Highway 59 northeast of Jacksboro was flooded for several hours, and water was reported over Highway 281 near Jacksboro.

Thunderstorm Wind, Cooke

When
May 22, 10:20 PM CST to 10:30 PM CST
Where
Cooke County, 2.23 mi NW of Hope to 4.93 mi ESE of Callisburg
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
33.644, -97.106

This event continued into Grayson County. Strong thunderstorm straight-line winds produced tree and light structural damage across a 12 mile path in eastern Cooke and extreme western Grayson Counties. Scattered snapped and uprooted trees were observed generally along US Highway 82, from approximately 2 miles east of the center of Gainesville, to just east of Whitesboro. North of Highway 82 near the Oak Ridge area, a few RVs were damaged. Continuing east from there, the hardest hit area was east of FM 678 where roofs were partially torn off a few homes and off a large ranch arena.

The damage path varied from 1 to 2 miles in width. All of the tree damage was blown in an east-southeast direction, and nearly all shingle damage was confined to the west or upwind sides of the structures. These factors are suggestive of a sustained straight-line downburst wind event.

Thunderstorm Wind, Wise

When
May 22, 10:20 PM CST
Where
Wise County, 2.37 mi NNE of Bridgeport
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.250, -97.750

Reports of trees blocking the road north of Bridgeport.

Thunderstorm Wind, Grayson

When
May 22, 10:28 PM CST to 10:30 PM CST
Where
Grayson County, 1.81 mi NW of Whitesboro to 2 mi NE of Whitesboro
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
33.667, -96.944

This event continued from Cooke County. Strong thunderstorm straight-line winds produced tree and light structural damage across a 12 mile path in eastern Cooke and extreme western Grayson Counties. Scattered snapped and uprooted trees were observed generally along US Highway 82, from approximately 2 miles east of the center of Gainesville, to just east of Whitesboro. The damage path varied from 1 to 2 miles in width. All of the tree damage was blown in an east-southeast direction, and nearly all shingle damage was confined to the west or upwind sides of the structures. These factors are suggestive of a sustained straight-line downburst wind event. In Whitesboro, power poles and trees were knocked down and a roof was torn off an apartment building.

Thunderstorm Wind, Grayson

When
May 22, 10:35 PM CST
Where
Grayson County, 1.32 mi W of Gordonville
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.799, -96.873

A metal roof was torn off a manufactured home near US 377 & FM 901 near Gordonville.

Hail, Jack

When
May 22, 11:05 PM CST
Where
Jack County, 2.69 mi WNW of Jacksboro
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.240, -98.210

Lightning, Collin

When
May 23, 12:11 AM CST
Where
Collin County, 3.45 mi ENE of Lebanon
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
33.137, -96.764

Lightning was determined to be the cause of a house fire on Ignatius in Frisco.

Flood, Montague

When
May 23, 2:45 AM CST to 6:00 AM CST
Where
Montague County, 10.92 mi WSW of Fruitland to 1.87 mi E of New Harp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.433, -97.972

Several roads across southern Montague County remained covered in water after up to 7 inches of rain fell. This included the city of Bowie where roads and buildings were flooded.

Flood, Wise

When
May 23, 2:45 AM CST to 6:00 AM CST
Where
Wise County, 5.43 mi N of Crafton to 2.21 mi NNE of Greenwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.427, -97.917

Several roads across northern Wise County remained covered in water after up to 7 inches of rain fell.

Flood, Jack

When
May 23, 2:45 AM CST to 6:00 AM CST
Where
Jack County, 3.27 mi NW of Antelope to 2.38 mi NE of Truce
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.461, -98.413

Several roads across northern Jack County remained covered in water after up to 7 inches of rain fell.

Hail, Parker

When
May 23, 7:39 AM CST
Where
Parker County, 3 mi NNE of Reno
Measured
0.75 in hail
Reported by
Public
Coordinates
32.990, -97.560

Dime sized hail was reported via mPing.

Hail, Coryell

When
May 24, 2:48 PM CST
Where
Coryell County, 1.18 mi W of South Mtn
Measured
1 in hail
Reported by
Public
Coordinates
31.420, -97.700

Hail report received via mPing.

Hail, Hunt

When
May 24, 2:49 PM CST
Where
Hunt County, 5 mi NW of Greenville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.181, -96.181

Hail, Denton

When
May 24, 2:50 PM CST to 3:00 PM CST
Where
Denton County, 2.31 mi E of Denton
Measured
2 in hail
Property damage
$100,000
Reported by
Public
Coordinates
33.220, -97.110

Multiple reports of hail up to the size of 2 (hen egg) was received around the city of Denton proper.

Hail, Bell

When
May 24, 2:50 PM CST
Where
Bell County, 1.38 mi S of Belton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.050, -97.470

Hail, Denton

When
May 24, 3:02 PM CST
Where
Denton County, 2.71 mi W of Mingo
Measured
1 in hail
Reported by
Public
Coordinates
33.254, -97.117

Hail up to 1 in diameter was reported approximately 2 miles east of UNT Discovery Park in Denton.

Hail, Denton

When
May 24, 3:06 PM CST
Where
Denton County, 1.5 mi NNE of Denton
Measured
2 in hail
Property damage
$25,000
Reported by
Public
Coordinates
33.240, -97.140

Hail report received via mPing.

Hail, Bell

When
May 24, 3:24 PM CST
Where
Bell County, 2.47 mi ENE of Smith
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
31.060, -97.340

A trained spotter sent in a picture of measured oblong shaped hailstones on the south side of Temple.

Hail, Bell

When
May 24, 3:24 PM CST
Where
Bell County, 1.82 mi NE of Smith
Measured
1 in hail
Reported by
Public
Coordinates
31.070, -97.360

Hail report was received via mPing.

Hail, Erath

When
May 24, 4:40 PM CST
Where
Erath County, Morgan Mill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.380, -98.170

Hail, Coryell

When
May 24, 4:55 PM CST
Where
Coryell County, 2.74 mi ENE of The Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.290, -97.490

Hail, Coryell

When
May 24, 5:04 PM CST
Where
Coryell County, 1.82 mi NE of The Grove
Measured
1.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
31.290, -97.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895093, 895097, 895099, 895156, 895158, 895161, 895162, 895163, 895175, 895178, 895181, 895213, 895185, 895211, 895199, 895215, 895216, 895218, 895447, 895443, 895736, 895188, 895189, 895202, 895463, 895464, 895465, 895467, 895472, 895734, 895471, 895473, 895474, 895735, 895724, 895725.